Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Truvada, Kaletra and Abacavir
Jan 10, 2007

Dear Dr. Frascino, Thank you so much for all you do. My brother in Africa started Abacavir, Kaletra, and Truvada 2 months ago with CD4 885 and VL 11,000. His Previous combo was DDI,D4t and viread. The thing is he couldn't get Abacavir anymore. He took his last med yesterday. Can he continue his two meds Truvada and Kaletra alone? We are trying to get the Abacavir from Kenya our neighboring country. Will it be okay to start Abacavir as soon as he gets it? we are very worried, Please advice. I can not thank you enough for your time.

Response from Dr. Frascino

Hello,

Without having all the details of your brother's case, such as results of resistance tests, etc., it is difficult for me to give specific recommendations. What I can tell you is that Truvada is really a combination of two medications, tenofovir (Viread) plus emtricitabine (Emtriva). The combination of Truvada plus Kaletra (lopinavir boosted by ritonavir) is considered to be a potent HAART regimen (more potent that your brother's previous regimen of DDI, D4T and Viread). He may not need the 4th drug, abacavir, particularly with his high CD4 count and reasonably low viral load (11,000). I would hold off on restarting abacavir for now, since he's run out anyway, and see what his next CD4 count and viral load are on the Truvada + Kaletra combination. As always, all treatment decisions are best made in consultation with the HIV specialist who is managing the case.

Good luck.

Dr. Bob



Previous
Unprotected oral sex"resubmitted form the Fatigue and Anemia Forum."
Next
13 hours after possible ...

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement